×

Notes on an analogue of the Fontaine-Mazur conjecture. (English) Zbl 1077.11080

Let \(\ell\) be a prime number. According to a function field analogue of the Fontaine-Mazur conjecture [J.-M. Fontaine, B. Mazur, “Geometric Galois representations”. International Press Ser. Number Theory 1, 41–78 (1995; Zbl 0839.14011)], it should be rare to find a function field over a finite field with \(\ell\not=0\) that has an infinite unramified pro-\(\ell\) extension virtually with uniformly powerful geometric Galois group. Exceptional counter examples are found in [Y. Ihara, Adv. Stud. Pure Math. 2, 89–97 (1983; Zbl 0542.14011)] and [G. Frey, E. Kani, H. Völklein, Lond. Math. Soc. Lect. Note Ser. 256, 85–118 (1999; Zbl 0978.14021)]. In [J. Number Theory 81, No. 1, 16–47 (2000; Zbl 0997.11096)], the second author gave two sorts of criteria for the non-existence of such an infinite extension in terms of the Frobenius property of the Jacobian \(\ell\)-torsion. Applying Katz’ equidistribution theorem to these criteria, the authors show that most of the (under some mild assumption, approximately \(1-\frac{1}{\ell^2}\) of all) function fields do not have such infinite extensions. By a similar argument, it is shown that approximately \(\frac{\ell}{\ell^2-1}\) of abelian varieties over a finite field have non-trivial rational \(\ell\)-torsion points.

MSC:

11R58 Arithmetic theory of algebraic function fields
11R32 Galois theory
PDF BibTeX XML Cite
Full Text: DOI arXiv Numdam EuDML

References:

[1] Boston, N., Some cases of the Fontaine-Mazur conjecture, II. J. Number Theory75 (1999), 161-169. · Zbl 0928.11050
[2] Chavdarov, N., The generic irreducibility of the numerator of the zeta function in a family of curves with large monodromy. Duke Math. J.87 (1997), 151-180. · Zbl 0941.14006
[3] De Jong, A.J., A conjecture on arithmetic fundamental groups. Israel J. Math.121 (2001), 61-84. · Zbl 1054.11032
[4] Deligne, P., La conjecture de Weil. II. Hautes Études Sci. Publ. Math.52 (1980), 137-252. · Zbl 0456.14014
[5] Deligne, P., Mumford, D., The irreducibility of the space of curves of given genus. Inst. Hautes Études Sci. Publ. Math.36 (1969), 75-109. · Zbl 0181.48803
[6] Dixon, J., Du Sautoy, M.P.F., Mann, A., Segal, D., Analytic Pro-p Groups. 157 (1991). · Zbl 0744.20002
[7] Ekedahl, T., The action of monodromy on torsion points of Jacobians. Arithmetic algebraic geometry (Texel, 1989). BirkhäuserBoston (1991), 41-49. · Zbl 0728.14028
[8] Fontaine, J.-M., Mazur, B., Geometric Galois representations. J. Coates and S.-T. Yau, editors, Elliptic Curves, Modular Forms, & Fermat’s Last Theorem, Series in Number Theory1 (1995), 41-78. · Zbl 0839.14011
[9] Frey, G., Kani, E., Völklein, H., Curves with infinite K-rational geometric fundamental group. H. Völklein, D. Harbater, P. Müller, and J. G. Thompson, editors, Aspects of Galois theory (Gainesville, FL, 1996), 256, 85-118. · Zbl 0978.14021
[10] Holden, J., On the Fontaine-Mazur Conjecture for number fields and an analogue for function fields. J. Number Theory81 (2000), 16-47. · Zbl 0997.11096
[11] Ihara, Y., On unramified extensions of function fields over finite fields. Y. Ihara, editor, Galois Groups and Their Representations, Adv. Studies in Pure Math.2 (1983), 89-97. · Zbl 0542.14011
[12] Katz, N.M., Sarnak, P., Random matrices, Frobenius eigenvalues, and monodromy. American Mathematical Society, 1999. · Zbl 0958.11004
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.